A syndrome, including microangiopathic hemolytic anemia (MAHA), thrombocytopenia, and renal insufficiency, has been recognized to occur as a complication of antineoplastic therapy with mitomycin. The clinical presentation can vary from a chronic course with mild anemia and slowly progressive renal dysfunction to a fulminant course with severe anemia, rapid deterioration of renal function, and death. The optimal treatment of the mitomycin-associated MAHA syndrome is unknown. Therapy with steroids, antiplatelet agents, and heparin sodium has failed to reverse the MAHA. Plasmapheresis has improved the MAHA in a few patients without reversing the renal failure. We treated two patients who had MAHA and renal dysfunction during chemotherapy that included mitomycin; the MAHA and hypertension both objectively improved after treatment that included vincristine sulfate.
|Original language||English (US)|
|Number of pages||3|
|Journal||Archives of Internal Medicine|
|State||Published - Mar 1986|
ASJC Scopus subject areas
- Internal Medicine